Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Albuquerque, NM

June 1, 2024Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 1, 2024, 5:46 PM MDT for Chaves County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2024, 5:46 PM MDT (23:46 UTC)
Expired
Jun 1, 2024, 6:20 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5691 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:27 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 1, 5:27 PM MDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Sat Jun 1 2024

...New AVIATION...

.SYNOPSIS...
Issued at 224 PM MDT Sat Jun 1 2024

Strong to severe storms are expected again today east of the central
mountain chain, with a few gusty showers and storms in the central
portion of the state as well. Drier air enters from the west today,
allowing dry weather to prevail Sunday evening through at least the
middle of next week. During this timeframe, temperatures will soar
to the highest values of the season thus far and potentially
threaten a few record highs. Isolated showers and storms are
possible over the high terrain around the end of the week as above
average temperatures persist.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 224 PM MDT Sat Jun 1 2024

Upper ridge will effectively breakdown with the approach of a weak
shortwave trough tonight. Whatever lingering convection remains in
eastern NM will be pushed into TX as robust scouring of moisture
takes place behind it. A dramatic reduction in moisture overnight is
expected across much of the CWA, with several locales seeing 10 to
30 percent less in maximum RH values. Minimum temps will trend
similar to the previous night. The shortwave trough broadens in its
trek Sunday morning as it wobbles eastward. Dry west to southwest
sfc winds will prevail in the afternoon, becoming breezy across
portions of eastern NM. An exceptionally parched atmosphere will
lead to Chapstick Advisory level dryness, with most areas seeing
minimum humidity below 10 percent. High temperatures across the
central mts and eastward will see a few to several degrees of warmth
thanks to the compressional warming of those breezy downslope winds.
Most areas west of the central mts will see a few degrees of
cooling. Moderated conditions are expected Sunday night.

&&

.LONG TERM...
(Monday through Friday)
Issued at 224 PM MDT Sat Jun 1 2024

A weak shortwave will graze the state on Monday, with little in the
way of sensible weather impacts other than an uptick in wind speeds
across the east and a few high clouds. There is high confidence that
ridging will continue to amplify over the Great Basin early next
week, placing dry northwesterly flow over New Mexico. The
downsloping wind across the east will help temperatures soar to the
highest values of the season with at least 105F looking increasingly
likely in Roswell on Tuesday. Locations as far north as I-40 in
eastern NM could see there first 100F day of the year too.

Then, model guidance begins to diverge around the middle of next
week. The deterministic EC and many EC ensemble members are favoring
the ridge amplifying over British Colombia, with a cut-off low to
the west of the Baja Peninsula. Meanwhile, the deterministic GFS and
most GEFS ensemble members show a ridge slowly sliding off to the
east and moving directly over the Intermountain West. While both
solutions would imply hot weather with above average temperatures
areawide, 500mb heights would be higher with the GEFS solution and
could result in record high temps. The NBM is showing a 13% chance
that Roswell reaches 110F on Thursday and a 58% chance that Socorro
reaches 100F for the first time this year. While this scenario would
be hotter, it could also involve some moisture sneaking up under the
ridge, increasing dewpoints and sparking a few showers and storms.
Most of the moisture would be in the mid-levels so it looks like it
would be a mix of dry and wet storms in the absence of a more potent
surge of moisture behind a backdoor front. The amplified ridge over
British Colombia and the Pacific Northwest would likely be drier for
most of the state, per cluster analysis QPF, but would increase the
chance of a backdoor front intruding from the northeast, painting a
cooler and wetter picture for the northeast and east-central plains
late next week and over the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 445 PM MDT Sat Jun 1 2024

Isolated storms moving east or northeast across eastern NM are
forecast to diminish this evening, but may impact KROW briefly
with gusty winds prior to 03Z. Otherwise, VFR conditions prevail
and are forecast to persist with a potential exception across the
eastern plains overnight, where areas of low stratus may develop.
Forecast confidence too low to include in KTCC or KROW TAFs at
this time. Gusty south-southwest winds will gradually diminish
this evening and then redevelop late Sunday morning.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Sat Jun 1 2024

Considerable drying expected tonight into Sunday, with overnight
recoveries seeing a reduction of as much as 10 to 30 percent. This
will lead to exceptionally low min RH Sunday, with widespread single
digit RH persisting for over 6 hrs. West to southwest winds will
increase, with breezy to locally windy conditions possible across
the northeast highlands and their adjacent plains. This will create
the potential for critical fire weather conditions across the
aforementioned zones in the afternoon. Currently, fuels seem to be
the limiting factor with a majority of the area seeing improvement
over the last few days from wetting rainfall. Elsewhere, elevated to
near-critical conditions will exist due to the extreme dryness.
Winds will trend lighter moving into Monday, keeping critical fire
weather conditions at bay, but low humidity will persist.
Temperatures will trend warmer through the work week but a backdoor
cold front may offer some cooling to eastern New Mexico Tuesday
night into Wednesday. All areas will see a modest increase in min RH
Wednesday through the end of the week. Showers and thunderstorms
reenter the forecast on Thursday into Friday, favoring the high
terrain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  50  87  49  89 /   0   0   0   0
Dulce...........................  40  82  39  84 /   0   0   0   0
Cuba............................  47  82  46  84 /   0   0   0   0
Gallup..........................  40  83  40  85 /   0   0   0   0
El Morro........................  46  78  45  80 /   0   0   0   0
Grants..........................  43  84  43  86 /   0   0   0   0
Quemado.........................  46  82  45  84 /   0   0   0   0
Magdalena.......................  54  85  53  86 /   0   0   0   0
Datil...........................  49  82  48  83 /   0   0   0   0
Reserve.........................  39  86  39  88 /   0   0   0   0
Glenwood........................  55  91  54  91 /   0   0   0   0
Chama...........................  41  76  41  78 /   0   0   0   0
Los Alamos......................  56  81  55  82 /   0   0   0   0
Pecos...........................  49  84  50  86 /   0   0   0   0
Cerro/Questa....................  43  78  42  79 /   0   0   0   0
Red River.......................  40  70  40  72 /   0   0   0   0
Angel Fire......................  35  76  33  77 /   0   0   0   0
Taos............................  44  84  42  85 /   0   0   0   0
Mora............................  44  80  47  82 /   0   0   0   0
Espanola........................  53  89  52  91 /   0   0   0   0
Santa Fe........................  54  83  54  85 /   0   0   0   0
Santa Fe Airport................  52  87  51  89 /   0   0   0   0
Albuquerque Foothills...........  60  88  59  89 /   0   0   0   0
Albuquerque Heights.............  59  89  58  91 /   0   0   0   0
Albuquerque Valley..............  57  92  57  93 /   0   0   0   0
Albuquerque West Mesa...........  59  91  58  92 /   0   0   0   0
Belen...........................  54  92  54  93 /   0   0   0   0
Bernalillo......................  59  91  57  92 /   0   0   0   0
Bosque Farms....................  54  92  54  93 /   0   0   0   0
Corrales........................  57  91  56  92 /   0   0   0   0
Los Lunas.......................  54  92  54  93 /   0   0   0   0
Placitas........................  59  87  58  88 /   0   0   0   0
Rio Rancho......................  59  90  58  91 /   0   0   0   0
Socorro.........................  59  95  58  96 /   0   0   0   0
Sandia Park/Cedar Crest.........  56  82  54  83 /   0   0   0   0
Tijeras.........................  55  84  54  85 /   0   0   0   0
Edgewood........................  53  84  53  86 /   0   0   0   0
Moriarty/Estancia...............  47  86  48  88 /   0   0   0   0
Clines Corners..................  50  82  50  84 /   0   0   0   0
Mountainair.....................  53  85  53  85 /   0   0   0   0
Gran Quivira....................  50  85  51  86 /   0   0   0   0
Carrizozo.......................  56  89  58  89 /   0   0   0   0
Ruidoso.........................  54  83  54  84 /   5   0   0   0
Capulin.........................  49  83  50  84 /  20   5   0   5
Raton...........................  46  87  47  89 /  10   0   0   0
Springer........................  47  88  48  89 /  10   0   0   0
Las Vegas.......................  48  83  50  86 /   5   0   0   0
Clayton.........................  56  90  56  90 /  20  10   0   5
Roy.............................  53  87  52  88 /  10   0   0   0
Conchas.........................  58  95  55  96 /  10   0   0   0
Santa Rosa......................  57  91  58  92 /   5   0   0   0
Tucumcari.......................  59  95  56  95 /  10   0   0   0
Clovis..........................  60  94  59  97 /  20   0   0   0
Portales........................  59  96  57  99 /  20   0   0   0
Fort Sumner.....................  59  96  57  97 /   5   0   0   0
Roswell.........................  63 102  63 102 /  20   0   0   0
Picacho.........................  56  93  61  94 /  10   0   0   0
Elk.............................  54  90  57  92 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....16
AVIATION...11

In the hours before

Special weather statement, Jun 1, 2:22 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Sat Jun 1 2024

NMZ215-227-012045-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
222 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLFAX COUNTY
THROUGH 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Stonewall, or 30 miles west of Raton, moving southeast
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vermejo Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3686 10514 3697 10495 3685 10467 3667 10501
TIME...MOT...LOC 2021Z 323DEG 7KT 3687 10500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16/11
Special weather statement, Jun 1, 3:41 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
341 PM MDT Sat Jun 1 2024

NMZ215-228-229-012215-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northeast Highlands-
341 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES THROUGH 415 PM MDT...

At 340 PM MDT, trained weather spotters reported a strong
thunderstorm over Sapello, or 13 miles north of Las Vegas, moving
east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sapello and Manuelitas.

This includes the following highways...
 State Road 94 between Mile Markers 1 and 2.
 State Road 266 between Mile Markers 0 and 2.
 State Road 518 between Mile Markers 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 10532 3584 10527 3589 10502 3567 10505
TIME...MOT...LOC 2140Z 266DEG 16KT 3579 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

16/11
Special weather statement, Jun 1, 5:11 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Sat Jun 1 2024

NMZ228-229-012345-
Far Northeast Highlands-Northeast Highlands-
511 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES THROUGH 545 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valmora, or 19 miles southwest of Wagon Mound, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watrous, Valmora, Shoemaker, and Interstate 25 near Watrous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3573 10502 3585 10499 3592 10477 3568 10479
TIME...MOT...LOC 2310Z 265DEG 13KT 3580 10495

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16/11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:05 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Guadalupe, Quay, Roosevelt40 min
May 31, 6:11 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt3 hr
May 31, 6:27 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union63 min
May 31, 6:32 PM MDTSevere Thunderstorm WarningABQRoosevelt58 min
May 31, 6:35 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt55 min
May 31, 7:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay33 min
May 31, 7:08 PM MDTSevere Thunderstorm WarningABQRoosevelt22 min
May 31, 7:31 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
May 31, 7:37 PM MDTSevere Thunderstorm WarningABQQuay23 min
May 31, 7:42 PM MDTFlash Flood WarningABQRoosevelt3 hr
Jun 1, 2:22 PM MDTSpecial Weather StatementABQColfax23 min
Jun 1, 3:41 PM MDTSpecial Weather StatementABQMora34 min
Jun 1, 5:11 PM MDTSpecial Weather StatementABQMora34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.